Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 159, NWS Dodge City, KS

June 16, 2013Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2013, 6:26 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2013, 6:26 PM MDT (00:26 UTC)
Expired
Jun 16, 2013, 7:30 PM MDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:43 PM MDTTSTM WND GST 601 N Syracuse, KS
Jun 16, 7:00 PM MDTTSTM WND GST 621 N Syracuse, KS
Jun 16, 7:07 PM MDTTSTM WND DMG12 Ne Kendall, KSA CAR PORT WAS OVERTURNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:23 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS53 KDDC 170026
SVRDDC
KSC075-093-170130-
/O.NEW.KDDC.SV.W.0159.130617T0026Z-130617T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM MDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 730 PM MDT/830 PM CDT/

* AT 622 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
  HOLLY...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE AND SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 10205 3826 10205 3826 10141 3804 10139
      3787 10205 3821 10206
TIME...MOT...LOC 0026Z 286DEG 15KT 3825 10207

HAIL...1.00IN
WIND...70MPH

$$

KRUSE
3 follow-up statements
016 
WWUS53 KDDC 170057
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT SUN JUN 16 2013

KSC075-093-170130-
/O.CON.KDDC.SV.W.0159.000000T0000Z-130617T0130Z/
KEARNY KS-HAMILTON KS-
657 PM MDT SUN JUN 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 730 PM MDT/830 PM
CDT/...

AT 654 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
KENDALL...AND MOVING EAST AT 60 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN KEARNY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 10205 3826 10205 3826 10141 3804 10139
      3787 10205 3821 10206
TIME...MOT...LOC 0057Z 287DEG 50KT 3802 10151

HAIL...1.00IN
WIND...70MPH

$$

KRUSE
705 
WWUS53 KDDC 170109
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT SUN JUN 16 2013

KSC075-093-170130-
/O.CON.KDDC.SV.W.0159.000000T0000Z-130617T0130Z/
KEARNY KS-HAMILTON KS-
809 PM CDT SUN JUN 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 830 PM CDT/730 PM
MDT/...

AT 807 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF KENDALL...AND MOVING EAST AT 55 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...QUARTER SIZE HAIL AND 80 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED. FLYING DEBRIS WILL BE
         DANGEROUS TO PEOPLE AND ANIMALS. EXPECT CONSIDERABLE DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES. EXTENSIVE TREE DAMAGE AND
         POWER OUTAGES ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3798 10167 3826 10165 3826 10141 3804 10139
TIME...MOT...LOC 0109Z 287DEG 50KT 3808 10138

HAIL...1.00IN
WIND...80MPH

$$

KRUSE
673 
WWUS53 KDDC 170122
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT SUN JUN 16 2013

KSC075-093-170132-
/O.EXP.KDDC.SV.W.0159.000000T0000Z-130617T0130Z/
KEARNY KS-HAMILTON KS-
822 PM CDT SUN JUN 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3798 10167 3826 10165 3826 10141 3804 10139
TIME...MOT...LOC 0122Z 287DEG 50KT 3803 10116

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:12 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 16, 5:12 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SUN JUN 16 2013

...UPDATE TO AVIATION...

.SYNOPSIS...
ISSUED AT 337 PM CDT SUN JUN 16 2013

THE 12Z UPPER AIR CHARTS FEATURED UPPER LEVEL TROUGHS OVER
EASTERN CANADA AND ALONG THE WEST COAST, WITH A FLAT RIDGE
OVER THE ROCKIES. THE HIGH PLAINS REGION WAS IN THE RIGHT ENTRANCE
REGION OF AN UPPER MIDWEST JET STREAK AND LEFT EXIT REGION OF
A SOUTHERN ROCKIES JET STREAK. THIS IS A CLASSIC MCS PATTERN FOR
WESTERN KANSAS IN JUNE SINCE MID LEVEL CAPPING TENDS TO BE WEAK.
ALSO, MID LEVEL FLOW ACROSS THE ROCKIES TENDS TO PROMOTE DAILY
LEESIDE TROUGHING WITH RESULTANT LOW LEVEL MOISTURE TRANSPORT INTO
THE PLAINS AND AIRMASS RECOVERY. THE AIRMASS OVER SOUTHWEST KANSAS
HAS BEEN STABILIZED BY LAST NIGHT'S MCS, WITH AN EFFECTIVE FRONTAL
BOUNDARY NOW POSITIONED FROM THE TEXAS PANHANDLE INTO CENTRAL
OKLAHOMA. HOWEVER, A CUMULUS FIELD WAS ALREADY FESTERING IN AN
AREA OF LOW LEVEL CONVERGENCE IN NORTHWEST KANSAS AS OF 3 PM
AND OTHER AREAS OF CONVECTION WERE ALREADY IN EXISTENCE FROM
COLORADO NORTHEASTWARD INTO WESTERN SOUTH DAKOTA.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 337 PM CDT SUN JUN 16 2013

SEVERAL AREAS OF CONVECTION WILL DEVELOP OR CONTINUE TO DEVELOP
THIS EVENING. ONE OF THESE WAS OVER NORTHERN NEBRASKA, ANOTHER OVER
SOUTHWEST NEBRASKA, ANOTHER OVER NORTHEAST COLORADO AND YET ANOTHER
OVER NORTHWEST KANSAS. THE AREA OF CUMULUS CLOUDS OVER NORTHWEST
KANSAS WILL LIKELY GROW INTO STORMS AND AFFECT WESTERN KANSAS FIRST,
WITH A FEW SEVERE STORMS WITH HAIL TO QUARTER SIZE AND DAMAGING
WINDS. THEN LATER THIS EVENING AND OVERNIGHT, THE OTHER AREAS OF
CONVECTION WILL MOVE SOUTH/SOUTHEAST AND AFFECT SOUTHWEST AND
CENTRAL KANSAS. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE
STRONGER AND SLOW MOVING STORM CELLS OR WHERE MULTIPLE STORMS
TRACK. LOWS TONIGHT SHOULD REACH AT LEAST AS LOW AS LAST NIGHT'S LOWS
AND PERHAPS A DEGREE OR TWO COOLER GIVEN ALL OF THE EXPECTED
OUTFLOW, WITH LOWS MAINLY BETWEEN 59 AND 63F. MONDAY WILL BE
ANOTHER DAY OF AIRMASS RECOVERY AS WE GET READY FOR THE NEXT ROUND
OF MCS ACTIVITY. WITH SOME SUNSHINE, AFTERNOON TEMPERATURES SHOULD
REACH INTO THE MID TO HIGH 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 353 PM CDT SUN JUN 16 2013

MEDIUM RANGE MODELS INDICATE A GENERAL WESTERLY FLOW ALOFT
PREVAILING ACROSS THE WESTERN HIGH PLAINS EARLY IN THE PERIOD.
A SERIES OF H5 VORT MAXES WILL CONTINUE TO EJECT EASTWARD OUT
OF THE ROCKIES INTO THE WESTERN HIGH PLAINS WHILE AN UPPER LEVEL
JET IS PROJECTED TO STREAM EAST ACROSS THE FOUR CORNERS REGION
INTO THE HIGH PLAINS OF COLORADO AND KANSAS. MEANWHILE, A
DEVELOPING SOUTHEASTERLY UPSLOPE FLOW WILL ADVECT MOISTURE INTO
CENTRAL AND MUCH OF SOUTHWEST KANSAS EARLY IN THE PERIOD.
THE INCREASING MOISTURE COMBINED WITH FAVORABLE UPPER LEVEL
DYNAMICS WILL LEAD TO LIKELY THUNDERSTORM DEVELOPMENT LEE OF
THE ROCKIES DURING THE AFTERNOON HOURS TUESDAY AND WEDNESDAY WITH
STORMS POTENTIALLY DRIFTING INTO PORTIONS OF WESTERN KANSAS INTO
THE EVENING HOURS BOTH DAYS. RIDGING ALOFT IS EXPECTED TO BUILD
ACROSS THE SOUTH PLAINS NORTHWARD INTO WESTERN KANSAS THURSDAY
BRINGING DRIER CONDITIONS TO THE REGION THROUGH THE REMAINDER
OF THE WEEK.

TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL TUESDAY DUE TO THE
DELAYED RETURN OF WARMER AIR NORTHWARD INTO WESTERN KANSAS AS
SURFACE HIGH PRESSURE MIGRATES FROM THE NORTHERN PLAINS INTO THE
GREAT LAKES REGION. THE GEM, GFS, AND ECMWF SHOW H85 TEMPERATURES
RANGING FROM THE MID TO UPPER TEENS(C) ACROSS CENTRAL KANSAS TO NEAR
20C ALONG THE COLORADO BORDER. LOOK FOR HIGHS PRIMARILY IN THE
80S(F) TUESDAY AFTERNOON. A WARMING TREND WILL THEN ENSUE WEDNESDAY
WITH HIGHS IN THE MID AND UPPER 80S(F) ACROSS CENTRAL KANSAS TO THE
90S(F) IN EXTREME SOUTHWEST KANSAS. MORE WIDESPREAD 90S(F) TO NEAR
100F ARE THEN EXPECTED THROUGH THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 600 PM CDT SUN JUN 16 2013

SCATTERED THUNDERSTORMS DEVELOPING ACROSS EASTERN COLORADO ARE
EXPECTED TO DRIFT SLOWLY EASTWARD INTO AND ACROSS WESTERN KANSAS
LATE THIS EVENING, POTENTIALLY AFFECTING ALL TAF SITES. MVFR/IFR
CONDITIONS ARE POSSIBLE IN THE VICINITY OF ALL TAF SITES IN
ASSOCIATION WITH ANY STORMS. OTHERWISE, VFR CONDITIONS WILL
CONTINUE THROUGH LATE THIS EVENING. AREAS OF LOW LEVEL STRATUS
ARE EXPECTED TO DEVELOP BY EARLY MONDAY MORNING RESULTING IN
PERIODS OF POSSIBLE MVFR CIGS TOWARD DAYBREAK. OTHERWISE, EXPECT
PREVAILING VFR CONDITIONS BY MID TO LATE MONDAY MORNING. AS FOR
WINDS, A NEAR STATIONARY FRONTAL BOUNDARY STRETCHING FROM
NORTHEASTERN COLORADO SOUTHEAST INTO CENTRAL KANSAS WILL BEGIN
TO DROP SLOWLY SOUTHWARD ACROSS WESTERN KANSAS TONIGHT. AS A
RESULT, LIGHT AND VARIABLE WINDS ARE LIKELY TO CONTINUE OVERNIGHT.
SOUTHEASTERLY WINDS OF 5 TO 15KT ARE EXPECTED TO DEVELOP MONDAY
AS A LEE SIDE TROUGH OF LOW PRESSURE REDEVELOPS ACROSS EASTERN
COLORADO.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  62  83 /  70  10  30  30
GCK  62  87  62  82 /  70  10  40  30
EHA  64  87  62  82 /  50  10  40  40
LBL  64  88  63  82 /  60  10  40  30
HYS  62  86  62  82 /  50  10  30  30
P28  65  86  64  84 /  70  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...JJOHNSON
AVIATION...JJOHNSON
Hazardous weather outlook, Jun 16, 4:28 AM MDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
528 AM CDT SUN JUN 16 2013

KSZ030-031-043>046-061>066-074>081-084>090-171030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
528 AM CDT SUN JUN 16 2013 /428 AM MDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING ACROSS AREAS EAST OF HIGHWAY 183.
THESE STORMS ARE THEN EXPECTED TO FORM IN TO A MCS OVERNIGHT AND
SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA. THE MAIN
CONCERNS WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF
GOLFBALLS AND WIND GUSTS UP TO 70 MPH. AN ISOLATED TORNADO MAY
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL EXIST FROM MONDAY INTO
WEDNESDAY NIGHT. A FEW STORMS MAY BECOME SEVERE ACROSS FAR WESTERN
KANSAS MONDAY AND TUESDAY NIGHT. THE MAIN CONCERNS WILL BE LARGE
HAIL AND DAMAGING WINDS. IT IS TOO EARLY TO TELL IF ANY STORMS
WILL BE SEVERE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

42

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:55 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton65 min
Jun 16, 7:05 PM MDTSevere Thunderstorm WarningDDCKearny25 min
Jun 16, 7:19 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell56 min
Jun 16, 7:31 PM MDTSevere Thunderstorm WarningDDCGrant, Stevens59 min
Jun 16, 7:46 PM MDTSevere Thunderstorm WarningDDCMorton, Stevens44 min
Jun 16, 8:04 PM MDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman56 min
Jun 16, 8:15 PM MDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward60 min
Jun 16, 8:40 PM MDTSevere Thunderstorm WarningDDCClark, Meade65 min
Jun 16, 8:54 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee66 min
Jun 16, 9:22 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa38 min
Jun 16, 9:28 PM MDTSevere Thunderstorm WarningDDCEllis47 min
Jun 16, 9:55 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt, Stafford65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.